1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Carol Eustice

Regular Aspirin Use Linked to Macular Degeneration

By January 21, 2013

Follow me on:

Results from an Australian study suggest that regular use of aspirin may be associated with an elevated risk for neovascular age-related macular degeneration, according to a report published January 21, 2013 in JAMA Internal Medicine. In the study, one or more times a week was considered regular use. Older people who used aspirin regularly had double the risk of the eye disease.

Years ago, aspirin was the drug of choice for people with arthritis. I was prescribed 8 aspirin a day when first diagnosed with rheumatoid arthritis in 1974. There have been many new arthritis medications developed and marketed since then, including many other NSAIDs (nonsteroidal anti-inflammatory drugs).

Some people take a daily dose of low-dose aspirin to prevent heart attack. Some studies have suggested low-dose aspirin can be beneficial for people with certain types of cancer, too. While the link between aspirin and neovascular age-related macular degeneration is concerning, experts have said that prospective randomized studies should be done before advising patients to change their current use of aspirin. In other words, don't panic. Talk to your doctor.

Related Articles:

Follow Me:

Facebook | Twitter | Message Board | Newsletter

Photo by fotoguy53 (iStockphoto)

Comments
January 21, 2013 at 11:40 pm
(1) HMW says:

Wow can news get any older. My father, an opthamologist, told me this in the late 1960s or early 1970s.

January 21, 2013 at 11:57 pm
(2) Mr Ed says:

I am sorry HMW, not everyone’s dad is an opthamologist. I think people should be informed about these side effects. If you comment here saying you already knew about this study, you are wasting your time, why didn’t you write an article and educate the public? Not to be mean but I don’t think you should criticise another just because you knew it 40 years ago.

January 22, 2013 at 12:00 am
(3) john says:

Bravo Mr. Ed. HMW was making a spectacle of himself.

January 22, 2013 at 12:05 am
(4) pilpushr says:

well maybe you should look up the side effects of something before putting it in your body. dont rely on other people. educate yourself. this is not propriatary information !

January 22, 2013 at 12:21 am
(5) CEF says:

The son of an opthamologist making a spectacle of himself? Nice pun!

January 22, 2013 at 12:22 am
(6) really says:

Guys, learn to spell and don’t forget we are all flying through space on the same rock….

January 22, 2013 at 12:23 am
(7) Bob says:

“Talk to your doctor.” Always the cop out answer. How’s he going to know more about this study than the person who just reported it?

January 22, 2013 at 12:29 am
(8) Russ H says:

1991 article on the this http://www.ncbi.nlm.nih.gov/pubmed/1920731 was in the JAMA. Maybe the connection was postulated in the past, but not rigorously tested.

January 22, 2013 at 12:40 am
(9) Steve E. says:

Yes, we are all flying through space on the same rock, so maybe you can cut the regular folks a little slack on their spelling, ashol.

January 22, 2013 at 12:54 am
(10) What Haveyou says:

The “talk to your doctor” advice is indeed a dangerous cop-out. I’ve asked doctors directly about serious problems only to have them blown off or scoffed at; later I found that the problems were known side effects of widely used drugs.

A nauseating example: Cipro’s (and Floxin, etc.’s) destruction of tendons. It took the FDA 20 years to force the vendors to put the most severe (“black box”) warning on these drugs about their potential to destroy connective tissue and hobble victims.

Another: Corticosteroids’ destruction of eyesight. This one is still ruining lives today, thanks to another FDA failure to warn about nasal allergy sprays like Flonase, steroids like Prednisone, steroid eye drops. This time, it’s about these drugs’ ability to cause central serous retinopathy, which (despite old literature’s claims) always leaves permanent damage and can blind you.

January 22, 2013 at 12:56 am
(11) Facts Ahoy says:

Yep, and then there’s NSAIDs’ known side effect of causing hearing loss. Did your doctor tell you about that when he put you on Aleve for plantar fasciitis or some other chronic inflammation?

January 22, 2013 at 1:01 am
(12) Tinnitus cure man says:

Aspirin causes a reversible hearing loss. Once u stop it the hearing comes back to normal. It also causes reversible tinnitus (ringing in the ears).

January 22, 2013 at 1:57 am
(13) Carol E says:

You are correct that there have been other studies on this subject in the past but I was reporting on the new study just published online in JAMA Int Med. today. Secondly, the “talk to your doctor” is not meant as a cop out. A patient’s individual risks should be evaluated by their own doctor — and that pertains to all treatments.

January 22, 2013 at 2:34 am
(14) Ken says:

Ok, I know I’m not the only one that has decided that 9 out of 10 doctors don’t do a very good job. Unfortunately, we must find out such things via the internet as is being done here. Becides about 50% of the doctors were in the bottom 1/2 of their class and the bottom 10% are still doctors. Where did your doctor graduate – they, and the AMA will not want that to get out.

January 22, 2013 at 4:18 am
(15) Noromuoy says:

OMG I’m glad I wasn’t taking a Placebo, it was worse for macular degeneration than the low-dose aspirin in the study below!!! ha ha ha ha ha

Ophthalmology. 2009 Dec;116(12):2386-92. doi: 10.1016/j.ophtha.2009.05.031. Epub 2009 Oct 7.

Low-dose aspirin and medical record-confirmed age-related macular degeneration in a randomized trial of women.

Christen WG, Glynn RJ, Chew EY, Buring JE.

Source

Division of Preventive Medicine, Department of Medicine, Brigham and Women’s Hospital, Boston, Massachusetts, USA. wchristen@rics.bwh.harvard.edu

Abstract

OBJECTIVE:

To test whether alternate-day low-dose aspirin affects incidence of age-related macular degeneration (AMD) in a large-scale randomized trial of women.

DESIGN:

Randomized, double-masked, placebo-controlled trial.

PARTICIPANTS:

Thirty-nine thousand eight hundred seventy-six healthy female health professionals aged 45 years or older.

INTERVENTION:

Participants were assigned randomly to receive either 100 mg aspirin on alternate days or placebo and were followed up for the presence of AMD for an average of 10 years.

MAIN OUTCOME MEASURES:

Incident AMD responsible for a reduction in best-corrected visual acuity to 20/30 or worse based on self-report confirmed by medical record review.

RESULTS:

After 10 years of treatment and follow-up, there were 111 cases of AMD in the aspirin group and 134 cases in the placebo group (hazard ratio, 0.82; 95% confidence interval, 0.64-1.06).

CONCLUSIONS:

In a large-scale randomized trial of female health professionals with 10 years of treatment and follow-up, low-dose aspirin had no large beneficial or harmful effect on risk of AMD.

Comment in
Aspirin and age-related macular degeneration. [Ophthalmology. 2010]

PMID: 19815293 [PubMed - indexed for MEDLINE] PMCID: PMC2787838 Free PMC Article

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.